H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Hepatotoxicity Induced by Fluvastatin: A Reversible Acute Cholestatic Liver Injury

Najah S. Alanazi, Tahani S. Alenazi, Khalidah A. Alenzi

(Regional Drug Information & Pharmacovigilance Centre, Ministry of Health, Tabuk, Saudi Arabia)

Am J Case Rep 2021; 22:e931418

DOI: 10.12659/AJCR.931418


BACKGROUND: Fluvastatin, a commonly prescribed statin, is indicated for treatment of hypercholesterolemia in persons at high risk for coronary, cerebrovascular, and peripheral artery disease. However, there have been rare reports of liver injury or renal failure associated with use of fluvastatin.
CASE REPORT: We describe the case of a 69-year-old Saudi man with a medical history of diabetes mellitus and hypercholesterolemia for 2 years, on metformin, gliclazide modified release, daily aspirin, and simvastatin. Fluvastatin 40 mg daily was administered instead of simvastatin for 7 weeks before the patient was admitted to the hospital with fatigue, weakness, abdominal pain, loss of appetite, vomiting, itching, and elevated liver enzymes. Discontinuation of fluvastatin and other combined therapies led to a decrease in liver enzymes. He was diagnosed with fluvastatin-induced cholestatic liver injury and acute kidney disease.
CONCLUSIONS: The Naranjo scale indicates a probable relationship between cholestatic liver injury and fluvastatin, as well as a possible relationship between cholestatic injury and gliclazide and metformin. In our case report, we describe the synergistic effect of several factors in contributing to liver injuries, such as age, long-term gliclazide intake, and fluvastatin. Accordingly, we recommend close monitoring of patients’ liver and kidney function, especially in the elderly and those with polypharmacy, while allowing sufficient time for the liver function to recover from a reversible reaction to fluvastatin.

Keywords: Chemical and Drug Induced Liver Injury, Cholestasis, fluvastatin, Gliclazide, Metformin

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree